Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 334, NWS Morristown, TN

July 18, 2006Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2006, 9:27 PM EDT for Russell County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 9:27 PM EDT (01:27 UTC)
Expired
Jul 18, 2006, 10:00 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:57 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 7:57 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT TUE JUL 18 2006

.DISCUSSION...LINGERING ISOLATED TSRA OVER THE EXTREME NE TIP OF NE
TN IN JOHNSON COUNTY...WHILE STORMS OVER WISE AND RUSSELL COUNTIES
OF VA HAVE DISSIPATED.  NOTICED THAT THE CAPPING INVERSION HAD
WEAKENED YESTERDAY EVENING ON RNK 00Z SOUNDING...AND APPARENTLY IT
WEAKENED MORE TODAY WITH JUST ENOUGH CONVERGENCE IN THESE AREAS TO
ALLOW ISOLATED TSRA TO DEVELOP IN THE INTENSE HEAT OF THE DAY.

WILL UPDATE SHORTLY AND RETURN ENTIRE FORECAST BACK TO MOSTLY CLEAR
FORMAT.  LOOKS LIKE MORE TSRA POSSIBLE AGAIN TOMORROW AFTERNOON...
MAINLY ACROSS THE NRN MOST AREAS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 18, 5:30 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 18 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
430 AM CDT TUE JUL 18 2006 /515 AM EDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 18, 9:04 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
904 PM EDT TUE JUL 18 2006

VAZ006-190200-
RUSSELL-
904 PM EDT TUE JUL 18 2006

...A CLUSTER OF STRONG THUNDERSTORMS WAS AFFECTING NORTHERN RUSSELL
COUNTY...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS IN NORTHERN RUSSELL COUNTY. THE STORMS WERE NEARLY
STATIONARY AND THEREFORE WERE PRODUCING LOCALLY HEAVY RAINS...IN
EXCESS OF ONE INCH PER HOUR.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AROUND 30
TO 40 MPH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:38 PM EDTSevere Thunderstorm WarningMRXWashington37 min
Jul 18, 11:16 PM EDTSevere Thunderstorm WarningMRXWashington44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.